Illinois, 2011

Damaging Wind and Heavy Rain in Illinois, August 21, 2011

August 21, 2011 · NWS PAH · 2 events in 1 county or zone

A mesoscale convective system developed along a cold front that extended from Ohio southwest across southern Illinois to southern Missouri. The storms produced very heavy rain and isolated strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system developed along a cold front that extended from Ohio southwest across southern Illinois to southern Missouri. The storms produced very heavy rain and isolated strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 10:52 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 20, 10:52 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CDT SAT AUG 20 2011

.UPDATE...
UPDATED FOR THE 06Z TAF ISSUANCE.

&&

.DISCUSSION...
AM CONVECTION IS ABOUT OVER..WITH ONLY ISOLATED/LINGERING LIGHT
SHOWER ACTIVITY. UPSTREAM...SEE COMING TOGETHER OF NEXT PCPN
CHANCE...WHICH WILL OCCUR TONIGHT...AS COLD FRONT MAKES APPROACH
AND PASSAGE. MAINTAINED INHERITED LIKELY POPS. THESE POPS MAY
LINGER IN OUR EASTERN ZONES THRU EARLY SUNDAY...DID MAKE THAT
MODIFICATION ACCORDINGLY.

POST FRONTAL AIRMASS IS THEN SLIGHTLY COOLER/DRIER...AND SHOULD
CONTINUE INTO/THRU EARLY WEEK. UPPER TROF PASSAGE ON TUE-WED
RE-INTRODUCES SMALL PCPN CHANCE...AFTER WHICH REMAINDER OF
FORECAST RETURNS DRY AGAIN.

TEMPS INHERITED WERE GOOD AND ONLY SLIGHTLY MODIFIED PER NEWEST
DATA/COLLABORATIVE BLENDS.

&&

.AVIATION...
A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS THE TAF SITES TONIGHT
THROUGH EARLY SUNDAY MORNING. THUNDER CHANCES WILL INCREASE WITH
THE PASSAGE OF THE FRONT. COULD SEE MVFR CONDITIONS IN TSRA...THEN FOLLOWING
THE FRONTAL PASSAGE...EXPECT VFR CONDITIONS SUNDAY MORNING WITH
LIGHT NORTHWEST WINDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP/RJP
Hazardous weather outlook, Aug 20, 9:01 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT SAT AUG 20 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1001 PM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE TONIGHT INTO
SUNDAY MORNING...AS A COLD FRONT MOVES THROUGH. SEVERE WEATHER IS
NOT ANTICIPATED...BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE
HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE FROM LATER IN THE DAY TUESDAY
THROUGH MUCH OF THE WEEK. HOWEVER...SEVERE STORMS SHOULD BE
ISOLATED AT BEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Paducah radar (KPAH), 50 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pope

When
August 21, 2:00 AM CST to 3:30 AM CST
Where
Pope County, Raum
Reported by
Public
Coordinates
37.470, -88.520

A storm-total rainfall of 3.1 inches was reported by the general public. A two-mile stretch of a rural county road was washed out but passable.

Thunderstorm Wind, Pope

When
August 21, 2:30 AM CST
Where
Pope County, Raum
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.470, -88.520

Large tree limbs at least three inches in diameter were blown down. Underpinning was blown off mobile homes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332055, 332054.